Biblioteca de la Universidad Complutense de Madrid

Representing 3-manifolds by a universal branching set


Montesinos Amilibia, José María (1983) Representing 3-manifolds by a universal branching set. Mathematical Proceedings of the Cambridge Philosophical Society, 94 (1). pp. 109-123. ISSN 0305-0041

[img] PDF
Restringido a Sólo personal autorizado del repositorio hasta 31 Diciembre 2020.


URL Oficial:


The author shows that every compact connected oriented 3-manifold, after capping off boundary components by cones, is a covering of S3 branched over the 1-complex G which is "a pair of eyeglasses''. The author gives algorithms for passing between a Heegaard decomposition of a 3-manifold and this covering description. He also determines necessary and sufficient conditions for such a covering to have cone singularities. In a paper by W. Thurston ["Universal links'', Preprint], a link with similar properties (for closed 3-manifolds) to G is constructed.

Tipo de documento:Artículo
Palabras clave:branched coverings of the 3-sphere; finite presentation of fundamental group; compact, connected, oriented 3-manifold without 2-spheres in the boundary; singular 3-manifold; Heegaard diagram
Materias:Ciencias > Matemáticas > Topología
Código ID:17198

Alexander, J. W. Note on Riemann spaces. Bull. Amer. Math. Soc. 26 (1920), 370–372.

Fox, R. H. Covering spaces with singularities. In Algebraic Geometry and Topology: a Symposium in Honor of S. Lefschetz (Princeton, 1957).

Lyndon, R. C. & Schupp, P. E. Combinatorial group theory (Springer-Verlag 1977).

Neuwirth, L. Knot groups. Ann. Math. Studies 56 (1965).

Neuwirth, L. An algorithm for the construction of 3-manifolds from 2-complexes. Proc. Cambridge Philos. Soc. 64 (1968), 603–613

Poincaré, H. Cinquième complément à l'analysis situs. Rend. Circ. Mat. Palermo 18 (1904), 45–110.

Ramírez, A. Sobre un teorema de Alexander. Anales del Instituto de Matemáticas UNAM 15 (1975), 77–81.

Seifert, H. & Threlfall, W. A textbook of topology (Academic Press, 1980).

Waldhausen, F. Some problems on 3-manifolds. Proceedings of Symposia in Pure Mathematics 32 (1978), 313–322.

Whitehead, J. H. C. On certain sets of elements in a free group. Proc. London Math. Soc. 41 (1936), 48–56.

Depositado:26 Nov 2012 09:14
Última Modificación:07 Feb 2014 09:43

Sólo personal del repositorio: página de control del artículo